Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 428, NWS Nashville, TN

August 4, 2003Cannon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2003, 10:55 PM CDT for Cannon County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 10:55 PM CDT (03:55 UTC)
Expired
Aug 4, 2003, 11:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cannon County, TN

The radar

The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2474 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS54 KOHX 050355
SVRBNA
TNC015-050445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANNON COUNTY IN TENNESSEE

* UNTIL 1145 PM CDT

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AUBURNTOWN...OR 6 MILES
  EAST OF MURFREESBORO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUBURNTOWN AROUND 1100 PM CDT
  WOODBURY AROUND 1105 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3576 8619 3589 8617 3593 8615 3599 8615
          3592 8595 3582 8590 3575 8599

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:45 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 7:45 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON AUG 4 2003

LATEST SURFACE ANALYSIS THIS EVENING SHOWING WEAK BOUNDARY FROM NEAR
IND DOWN TO NEAR EVV TO SGF. WEAK OUTFLOWS/CONVECTIVE BOUNDARY ALSO
INDICATED ACROSS NORTHWEST TO SOUTH MIDDLE TN. SURFACE BASED
INSTABILITY STILL PRETTY HIGH ACROSS THE REGION. ISOLATED-
SCATTERED STRONG TO SEVERE THUNDERSTORMS SURROUNDING THE CWA.
00Z UA ML/UL ANALYSIS SHOWING TROF AXES NOW JUST EAST OF THE CWA.

NEWEST MODEL DATA PROGGING SCATTERED CONVECTION TO CONTINUE ACROSS
THE CWA THIS EVENING-TONIGHT...ESPECIALLY WEST AND SOUTH. PLAN TO
UP POPS SOME MIDDLE GROUPS...OTHERWISE NO CHANGES AT THIS TIME.

07
.BNA...NONE.
Hazardous weather outlook, Aug 4, 5:30 AM CDT, 17 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
LOOK FOR SCATTERED THUNDERSTORMS TO FORM ACROSS THE MID STATE ONCE
AGAIN THIS AFTERNOON AND EARLY EVENING. CONVECTION IS NOT EXPECTED TO
BECOME ORGANIZED, ALTHOUGH AN ISOLATED SEVERE STORM OR TWO IS NOT OUT
OF THE QUESTION. STILL, WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
WITH LITTLE CHANGE IN THE CURRENT WEATHER PATTERN AT LEAST THROUGH
WEDNESDAY, A MOIST AND UNSTABLE ENVIRONMENT WILL REMAIN CONDUCIVE FOR
THE FORMATION OF SCATTERED TO NUMEROUS THUNDERSTORMS, ESPECIALLY
DURING PEAK HEATING HOURS. THE STORM PREDICTION CENTER HAS PLACED
MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AND
WEDNESDAY. THUS, WIDESPREAD HAZARDOUS WEATHER IS A REAL POSSIBILITY
THOSE TWO DAYS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TUESDAY AND WEDNESDAY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:44 PM CDTSevere Thunderstorm WarningOHXHickman46 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningOHXPerry35 min
Aug 4, 9:21 PM CDTSevere Thunderstorm WarningOHXWilliamson39 min
Aug 4, 9:45 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson45 min
Aug 4, 9:58 PM CDTSevere Thunderstorm WarningOHXWayne42 min
Aug 4, 10:20 PM CDTSevere Thunderstorm WarningOHXRutherford40 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningOHXWilson49 min
Aug 4, 10:35 PM CDTSevere Thunderstorm WarningOHXSumner40 min
Aug 4, 10:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale35 min
Aug 4, 11:07 PM CDTSevere Thunderstorm WarningOHXDeKalb38 min
Aug 4, 11:09 PM CDTSevere Thunderstorm WarningOHXWayne51 min
Aug 4, 11:13 PM CDTFlash Flood WarningOHXWayne2 hr
Aug 4, 11:34 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, White41 min
Aug 4, 11:43 PM CDTSevere Thunderstorm WarningOHXCannon32 min
Aug 5, 12:17 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, White43 min
Aug 5, 12:59 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress16 min
Aug 5, 2:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.